Hail, Gloucester
- When
- May 15, 1:55 PM EST
- Where
- Gloucester County, Gloucester
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -76.533
16 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 10:00 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 AM EDT SUN MAY 15 2005 PRE-FRONTAL SHOWERS BECOMING MORE ORGANIZED NOW ESPECIALLY ACROSS NORTHERN SECTION OF FORECAST AREA...MID/HIGH CLOUDS WILL CONTINUE TO GIVE WAY TO SUNSHINE AND INCRESING INSTABILITY AS WE PROGRESS INTO AFTERNOON HOURS. WILL UPDATE WBCSPSAKQ...FOR SVR POTENTIAL THIS AFTERNOON INTO EVENING...OTHERWISE FEW CHANGES MADE TO PRECIP/SKY/TEMPS. && .AVIATION...MAINLY VFR THIS AFTERNOON EXCEPT MVFR CIGS/VSBYS IN SCTD MAINLY AFTN/EARLY EVE SHWRS/TSTMS. && .MARINE...NO FLAGS REQUIRED IN THE SHORT TERM AS SW WINDS OVR COLD WATER SFCS SHUD STAY JUST BLO SCA CRITERIA HIS AFTERNOON. WINDS SHIFTING NW BEHIND COLD FRONT TONIGHT BUT ONLY A WEAK CAA SURGE SO NOT EXPECTING MUCH IF ANY INCREASE IN SPEEDS. FAIRLY NICE BOATING CONDS ON MONDAY THEN A SECONDARY CAA SURGE EXPECTED FOR LATE MON NIGHT INTO TUE PRODUCES WIND INCREASES AND CHOPPY WAVES/SEAS. PREVIOUS AFD BELOW .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...WARM ERLY MRNG CONDS ACRS THE MID ATLC...W/ TEMPS MAINLY IN THE UPR 60S TO LWR 70S AND DEW PTS WELL INTO THE 60S. A CLUSTER OF SHWRS HAS DEVELOPED OVR PAST HR IN NC PIEDMNT...TRACKING NEWD. DIFFICULT FCST TO PINPOINT TIMING OF PRECIP TODAY...AS BEST FORCING W/ COLD FRONT LOOKS TO BE DURING EVENG HRS AS FWD PROGRESSION WILL BE SLOW DUE TO UPR TROF BECMG NEG TILTED ACRS THE OH VLY. THIS WILL NOT COINCIDE W/ BEST CAPE/INSTBLTY FM SFC HTG. THINK THAT CURRENT CONVECTION WILL WANE SOMEWHAT AFTER SUNRISE...W/ ANOTHER BATCH DEVELOPING BY AROUND NOON AS SFC INSTBLTY INCREASES. HAVE GONE W/ LKLY POPS THIS AFTN FOR APPROXIMATELY WRN 2/3 CWA...CHC ALONG COAST WHERE UPR SUPPORT WILL BE WEAKER...DESPITE THE AMPLE CAPE VALUES. DEEP SHEAR VALUES DO NOT REALLY SUPPORT SUPERCELLS UNTIL LATE THIS AFTN/EVENG...AS WINDS ALOFT QUITE BENIGN IN WARM SECTOR UNTIL THEN. BY LATE AFTN/EVENG...SPEED SHEAR INCREASES SO WILL HAVE SLGT RISK FOR SVR...PRIMARY THREAT BEING GUSTY WINDS...W/ SOME ISO HAIL ALSO POSBL IN STRGST CELLS DUE TO COOLING ALOFT W/ APPRCH OF UPR TROF. CONTD LKLY POPS IN EVENG EXCEPT CHC IN PIEDMNT AS DRIER AIR FILTERS IN BEHIND THE FRONT. NOT A LOT OF COLD AIR AND FAST MOVEMNT BEHIND THIS SYSTM SO MSTR MAY LINGER THRU SUNRISE IN SE ZONES. MONDAY LOOKS DRY (EXCEPT FOR CHC PRECIP ERLY MRNG IN FAR SE) W/ TEMPS MAINLY IN 70S...WENT MSUNNY N AND W...PCDY SE WHERE DEW PTS REMAIN A BIT HIGHER. BOTH GFS AND NAM DEPICT WK CSTL TROF ALONG CAROLINA COAST ON TUE W/ WK HIGH PRES OVR ERN GRT LKS. HAVE ADDED MORE CLD CVR TO NC ZONES...AND A CHC/SCHC FOR RAIN. MAV GDNC POPS SUGGEST A CHC PRECIP UP TO RIC...BUT FOR NOW HAVE STAYED W/ PCDY DRY CONDS AS MSTR LYR LOOKS TOO SHALLOW. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)...HIGH PRES WEAKENS OFFSHORE WED...ALLOWING MOIST OVERUNNING FLOW LATE WED INTO SAT. BROAD UPR CUTOFF LOW OVR ERN CANADA/NE CONUS FROM THU INTO SAT...WILL KEEP BNDRY IN VICINITY OF REGION THRU WEEKEND. MADE NO CHANGES TO CURRENT FCST...W/ CHC PRECIP LATE WED INTO SAT. TEMPS OVERALL LOOK BLO NRML ESP NRN SXTNS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && UPDATE...22 SHORT TERM/LONG TERM...BROWN AVIATION/MARINE...CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN MAY 15 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS BY THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH SOME OF THESE STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...PRIMARILY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1115 AM EDT SUN MAY 15 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-152200- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 1115 AM EDT SUN MAY 15 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... LATE THIS MORNING PRE-FRONTAL SHOWERS HAVE DEVELOPED OVER CENTRAL VIRGINIA AND NORTHCENTRAL NORTH CAROLINA. THIS SHOWERS WILL MOVE NORTHEAST AS NEW DEVELOPMENT FORMS TO THE SOUTHWEST THOUGH EARLY AFTERNOON. LATTER...THIS AFTERNOON A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION FROM THE WEST...AND WILL PUSH THROUGH THE AREA THIS EVENING AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT...AND WILL BECOME MORE NUMEROUS ACROSS CENTRAL AND SOUTHEAST VIRGINIA...THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE...AND NORTHEAST NORTH CAROLINA BY THE AFTERNOON HOURS. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS UP TO 60 MPH...BUT A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AS WELL. THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS. STAYED TUNED TO NOAA...ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER FORECASTS AND UPDATES. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT SUN MAY 15 2005 NCZ012>017-030>032-VAZ079-084-086>087-087>090-090>091- 091>092-092>094-094>095-095>100-160100- BERTIE-CAMDEN-CHOWAN-CURRITUCK-GATES-HERTFORD-NORTHAMPTON- PASQUOTANK-PERQUIMANS-ACCOMACK-BRUNSWICK-GLOUCESTER-GREENSVILLE- ISLE OF WIGHT-JAMES CITY-MATHEWS-NORTHAMPTON-SOUTHAMPTON-SURRY- SUSSEX-YORK-CHESAPEAKE-EMPORIA-FRANKLIN-HAMPTON-NEWPORT NEWS- NORFOLK-POQUOSON-PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-WILLIAMSBURG- 142 PM EDT SUN MAY 15 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREA... IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES... IN NORTHEAST NORTH CAROLINA... BERTIE... CAMDEN... CHOWAN... CURRITUCK... GATES... HERTFORD... NORTHAMPTON... PASQUOTANK... PERQUIMANS... IN VIRGINIA THIS WATCH INCLUDES 12 COUNTIES... IN EAST CENTRAL VIRGINIA... GLOUCESTER... IN SOUTH CENTRAL VIRGINIA... BRUNSWICK... GREENSVILLE... IN SOUTHEAST VIRGINIA... ACCOMACK... ISLE OF WIGHT... JAMES CITY... MATHEWS... NORTHAMPTON... SOUTHAMPTON... SURRY... SUSSEX... YORK... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES... IN SOUTHEAST VIRGINIA... CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN... CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK... CITY OF POQUOSON... CITY OF PORTSMOUTH... CITY OF SUFFOLK... CITY OF VIRGINIA BEACH... CITY OF WILLIAMSBURG THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM NEW POINT COMFORT TO SMITH POINT... COASTAL WATERS FROM CHINCOTEAGUE TO NC VA BORDER OUT 20 NM... CURRITUCK SOUND... HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 153 PM EDT SUN MAY 15 2005 VAZ060-062-065>071-079-080-151845- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HENRICO VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 153 PM EDT SUN MAY 15 2005 ...THUNDERSTORMS DEVELOPING CENTRAL VIRGINIA... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM POWHATAN TO 29 MILES WEST OF CHASE CITY...OR FROM POWHATAN TO HALIFAX...MOVING EAST AT 40 MPH. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE REGION OVER THROUGH 245 PM. AREAS THAT MAY BE AFFECTED OVER THE TIME INCLUDE...SUBLETTS...MANAKIN... WINTERHAM...ROSLYN HILLS... DUMBARTON...AND WINTERPOCK. SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE IN THE PATH OF THESE STORMS. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EDT SUN MAY 15 2005 VAZ073-076>078-082>086-089>091-094-151845- CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-SURRY VA-YORK VA- 202 PM EDT SUN MAY 15 2005 ...SHOWERS AND THUNDERSTORMS OVER EASTERN VIRGINIA... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM 8 MILES NORTHEAST OF ROBLEY TO CLAREMONT...OR FROM CALLAO TO CLAREMONT...MOVING EAST AT 25 MPH. SHOWERS AND POSSIBLE THUNDERSTORMS WILL LIKELY OCCUR OVER THIS REGION THROUGH 300 PM. SOME AREAS LIKELY TO BE AFFECTED INCLUDE... URBANNA AROUND 210 PM EDT... WILLIAMSBURG AROUND 220 PM EDT... QUEENS LAKE AROUND 225 PM EDT... GLOUCESTER COURTHOUSE AROUND 230 PM EDT... GLOUCESTER POINT AROUND 240 PM EDT... HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 242 PM EDT SUN MAY 15 2005 VAZ084>086-151930- GLOUCESTER VA-MATHEWS VA-MIDDLESEX VA- 242 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORM OVER THE MIDDLE PENINSULA... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GLOUCESTER COURTHOUSE...MOVING NORTH EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARE NECK AT 250 PM EDT...BEULAH AT 255 PM EDT...FORT NONSENSE AT 300 PM EDT...CARDINAL AT 305 PM EDT...PORT HAYWOOD AT 310 PM EDT...MOON AT 315 PM EDT. WIND GUSTS TO 50 MPH AND HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING...ALONG WITH HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING AND PONDING OF WATER ON ROADS. FOSTER
The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
16 hail, 3 thunderstorm wind. Local standard time, as filed.
Several trees down near Route 613.
Numerous trees down along Ruffin Road.
Trees leaning on power lines. Other straight line wind damage was found 2 miles north of Prince George courthouse where a tree was down on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450052, 5450053, 5450055, 5450054, 5450056, 5450057, 5450058, 5450059, 5450060, 5450061, 5450062, 5450070, 5450063, 5450064, 5450065, 5450067, 5450066, 5450068, 5450069.